On electrocardiogram (ECG), the QT interval, measured from the beginning of the QRS complex to the end of the T-wave, reflects the rate of electrical conduction through the ventricles as they contract and relax. The useful number for our purposes is the QTc interval, which is QT corrected for heart rate, which takes into account that QT interval is naturally longer at slower heart rate.
QT prolongation is a delay in cardiac conduction that can trigger Torsades de pointes (French “twisting of points”). This may precede sudden death.
Many psychotropic medications prolong QT interval, including most antidepressants and antipsychotics. In overdose scenarios involving antidepressants or antipsychotics, QT interval is usually long, necessitating a trip to the ICU. As you will see in the next chapter, tricyclic antidepressants (TCAs) are particularly deadly in overdose due to disruption of cardiac conduction manifested by, among other measures, prolonged QT.
Roughly speaking, QTc > 460 milliseconds is long and QTc > 500 msec can be dangerous. An increase in QTc > 60 msec caused by a medication would be of concern.
The risk of torsades is the highest within the first few days of initiating treatment with a QT prolonger. For most drugs that prolong QT, the risk of torsades is so low that routine ECG screening is unnecessary. Although combining QT prolonging medications does prolong QT interval, the magnitude of the effect is likely to be tiny, with a very low probability of clinical consequences (Carlat Report, March 2018). However, it is prudent to check an ECG for patients taking high doses of multiple QT prolonging medications, or individuals with these risk factors:
Risk factors for QT prolongation
► Hypokalemia (low K+)
► Hypomagnesemia (low Mg+)
► Left ventricular hypertrophy
Patients with congenital long QT syndrome should not be given QT prolonging medications. Do not add a QT prolonging medication when QTc is near 500 msec.
QT prolongation by psychotropic medications:
*Intravenous haloperidol poses high risk of QT prolongation.
Due to the extent of QT prolongation caused by thioridazine (Mellaril), most psychiatrists avoid prescribing it. For healthy patients taking ziprasidone (Geodon), the author checks an ECG before exceeding the FDA maximum dose of ziprasidone (80 mg BID) or when combining 3 or more medications known to prolong QT interval. Check an ECG if a patient taking QT prolonging medications experiences palpitations or syncope/presyncope.